Virginia, 2009Damaging Winds in Virginia, August 22, 2009
August 22, 2009 · NWS RNK · 6 events in 5 counties and zones
An unstable air mass was still in place during the 22nd, and as a result, thunderstorms were able to strengthen to severe levels at times. The storms brought damaging winds at varying times of the day along and east of the Blue Ridge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable air mass was still in place during the 22nd, and as a result, thunderstorms were able to strengthen to severe levels at times. The storms brought damaging winds at varying times of the day along and east of the Blue Ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 12:28 AM EST, 31 minutes earlier.
Area forecast discussion, Aug 22, 12:28 AM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 AM EDT SAT AUG 22 2009
.SYNOPSIS...
A COLD FRONT APPROACHING THE WESTERN SLOPES OF THE APPALACHIAN
MOUNTAINS WILL BE MAKING ITS WAY ACROSS THE MIDDLE ATLANTIC
REGION THROUGH SATURDAY. MUCH COOLER AND DRIER HIGH PRESSURE
WILL EVENTUALLY SHOVE THE FRONT OFF THE COAST LATE THIS WEEKEND
AND EARLY NEXT WEEK. A WARM UPPER RIDGE OF HIGH PRESSURE TRIES TO
EXTEND EAST TO THE SOUTHEAST COAST BY THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
DESPITE DECENT SFC INSTABILITY WITH CAPES STILL 2000 J/KG OR MORE
IN THE PIEDMONT...WEAK MID LEVEL LAPSE RATES SEEM TO BE KEEPING
MUCH CONVECTION FROM TAKING OFF. HAVE CANCELLED THE SVR TSTM WATCH
THAT WAS IN EFFECT IN THE PIEDMONT AREAS. HAVE ALSO LOWERED POPS
QUITE A BIT THROUGH THE EVENING HOURS TO REFLECT MORE OF A WIDELY
SCATTERED COVERAGE. AS THE UPPER TROUGH MOVES CLOSER OVERNIGHT AND
TEMPS ALOFT COOL...WE STILL SHOULD SEE GOOD COVERAGE OF
SHOWERS/TSTMS RE-DEVELOPING ACROSS THE AREA...AND ESPECIALLY OVER
THE ERN CWA...PER LATEST RUC DEPICTION.
WITH DEWPOINTS RUNNING IN THE LOWER TO MID 70S ACROSS THE
PIEDMONT AND NO DRIER AIR EXPECTED TO REACH THAT AREA...HAVE
RAISED LOW TEMPS A FEW DEGREES IN THE EAST.
WITH THE FRONT SLOWING UP IN RESPONSE TO THE DIGGING SHORT WAVE
AND APPROACH OF H-BILL THINK IT WISE TO HOLD ONTO FAIRLY HIGH POPS
SATURDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE.
WE SHOULD STILL BE WARY OF THE HIGH PWATS AND POTENTIAL FOR HEAVY
RAINFALL. IN SPITE OF THE FAST MEAN WIND FLOW...HIGH RAIN RATES IN
COMBINATION WITH ANY TRAINING OR ANCHORING OF SHRA/TSRA WILL
RESULT IN QUICK ACCUMULATIONS AND POTENTIAL FOR RAPID RUNOFF.
TEMPS TONIGHT AND SATURDAY WILL REMAIN WARM AND MUGGY...DEWPOINTS
REMAINING ABOVE 65.
AS HURRICANE BILL MOVES UP THE EAST COAST...LOOK FOR GRADUAL END
TO PRECIP THREAT ONCE THE HURRICANE PULLS NORTH OF 40 DEG
LAT...AND ALLOWING THE COLD FRONT TO ACCELERATE EAST. ADVECTION OF
DRYER BOUNDARY LAYER AIR INTO THE AREA WILL NOT TAKE PLACE UNTIL
THIS OCCURS.
&&
.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
HURRICANE BILL WILL LIFT NORTHEAST AWAY FROM REGION. SEE NHC
DISCUSSION AND ADVISORIES FOR MORE INFO. 12Z NAM MATCHED 15Z NHC
TRACK BETTER THAN GFS.
PLAYED THE HIGHEST POPS IN THE EAST SATURDAY EVENING...AND TAPER OFF
OVERNIGHT. WENT WITH LOW TEMPERATURES CLOSE TO MET GUID. THE FRONT
WILL PUSH EAST TO THE COAST BY SUNDAY MORNING. DRIER AIR MOVE INTO
THE WEST SATURDAY NIGHT INTO SUNDAY WITH DEWPOINTS FALLING INTO THE
50S...EXCEPT REMAINING THE LOWER TO MID 60S OUT EAST.
KEPT CHC OF SHOWERS/ISOLATED STORMS ON SUNDAY AS COOL POOL PUSHES
NEARBY. POSTED HIGH TEMPERATURES SUNDAY FROM THE LOWER 70S IN THE
NORTHWEST TO THE MID 80S IN THE SOUTHEAST. PLAYED SUNDAY NIGHT DRY
WITH LOWS NEAR ADJMET. MONDAY...POTENTIAL FOR ISOLATED SHOWERS
EXISTS IN THE MTNS AS SECONDARY TROUGH PUSHES OVER THE MID ATLANTIC.
HIGHS ON MONDAY WILL VARY FROM THE LOWER 70S IN THE GREENBRIER
VALLEY TO THE MID 80S IN THE SOUTHEAST.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
FOLLOWED HPCGUIDE FOR MEDIUM RANGE WHICH INCORPORATE A BLEND OF ENS
MEANS OF BOTH GFS AND ECMWF.
BY THE MIDDLE OF THE WEEK...THE UPPER RIDGE EXPANDS EAST TO THE
COAST AHEAD OF A SLOWLY SOUTHWARD SINKING FRONT NEAR THE END OF
NEXT WEEK. AHEAD OF THE BOUNDARY...THE MIDDLE ATLANTIC SHOULD HEAT
UP ONCE AGAIN WITH H85 TEMPS APPROACHING +18C. FRONTAL BOUNDARY
STALLS TO OUR SOUTH ACROSS SOUTH CAROLINA ON FRIDAY.
&&
.AVIATION /05Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ARE IN THE ROANOKE AREA ATTM...AND EXPECT THAT
ACTIVITY TO MOVE NORTHEAST OF THE AIRPORT BY 0630Z. LOOK FOR
CIGS/VSBYS AT ROANOKE TO STAY IN THE MVFR TO OCCASIONAL IFR RANGE
THROUGH 10Z.
LYH WILL SEE SOME TSRA IN THE VICINITY THROUGH 09Z. LOOK FOR
VSBYS/CIGS HERE TO DROP TO MVFR AT TIMES
SHOWERS WILL BE MAINLY CONFINED TO THE PIEDMONT THIS MORNING...BUT
A FEW SHOWERS OVER ERN KY ARE POSSIBLE INTO SE WV TOWARD DAWN.
SKY COVER IS PLAYING SOME ROLE IN FOG DEVELOPMENT...AND ANY BREAK
ALLOWS VSBYS TO DROP THIS MORNING. ATTM...THINK LWB HAS THE BEST
CHANCE OF SEEING LIFR/VLIFR CONDITIONS AT TIMES THROUGH 12Z.
SATURDAY...THINK THE BRUNT OF PRECIP WILL BE ALONG/EAST OF THE
BLUE RIDGE. WILL SEE VFR TO OCCASIONAL MVFR CONDITIONS.
ATTM...WILL KEEP CB IN THE TAFS FROM ROANOKE EAST. LEAVING PRECIP
MENTION OUT FOR NOW.
FOG SHOULD DEVELOP AGAIN SAT EVENING AS DEEPER MOISTURE BEGINS TO
SHIFT EAST ALLOWING FOR SOME CLEARING TO TAKE PLACE.
ONCE THE FRONT MOVES EAST OF US SAT NIGHT...DRIER AIR INFILTRATES
THE AREA FROM THE OHIO VALLEY.
ASIDE FROM LINGERING LOW LEVEL CLOUDS SUNDAY AND POTENTIAL FOR
MVFR CIGS ON SUNDAY...VFR CONDITIONS ARE EXPECTED FOR EARLY NEXT
WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...JJ/PM/WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...JJ/PM/WP
Hazardous weather outlook, Aug 21, 5:56 PM EST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT FRI AUG 21 2009
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
656 PM EDT FRI AUG 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Aug 21, 10:50 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT FRI AUG 21 2009
VAZ022-023-034-220445-
BEDFORD VA-BOTETOURT VA-ROANOKE VA-
1150 PM EDT FRI AUG 21 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT AND ROANOKE
COUNTIES...
AT 1149 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF ROANOKE TO BENT MOUNTAIN...MOVING NORTHEAST AT 15 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR LAYMANTOWN AROUND MIDNIGHT...NACE AROUND
1215 AM...VINTON AROUND 1230 AM AND BLUE RIDGE AROUND 1245 AM.
LAT...LON 3739 7968 3714 7998 3716 8000 3718 8001
3717 8006 3715 8010 3717 8015 3748 7990
EXPERIMENTAL
DSSpecial weather statement, Aug 21, 11:20 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1220 AM EDT SAT AUG 22 2009
VAZ014-017-033-220445-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-
1220 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN AND MONTGOMERY
COUNTIES...
AT 1218 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF COPPER HILL...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CHECK AROUND 1230 AM.
LAT...LON 3709 8028 3720 8020 3719 8018 3711 8017
3711 8015 3713 8014 3712 8013 3716 8009
3718 8003 3718 8001 3714 7997 3701 8024
EXPERIMENTAL
DSSpecial weather statement, Aug 22, 12:07 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 AM EDT SAT AUG 22 2009
VAZ033-034-220530-
BEDFORD VA-FRANKLIN VA-
107 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...
AT 106 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF ROCKY MOUNT...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR NORTHWEST SMITH MOUNTAIN LAKE AROUND 130 AM.
LAT...LON 3724 7970 3719 7958 3703 7975 3706 7980
EXPERIMENTAL
DS
Special weather statement, Aug 22, 12:14 AM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 AM EDT SAT AUG 22 2009
VAZ023-034-220545-
BEDFORD VA-BOTETOURT VA-
114 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...
AT 113 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
TROUTVILLE...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BLUE RIDGE AROUND 130 AM AND LITHIA AROUND
145 AM.
LAT...LON 3757 7978 3743 7957 3721 7984 3723 7986
3725 7984 3726 7985 3731 7984 3733 7987
3737 7996 3738 7997
EXPERIMENTAL
DSSpecial weather statement, Aug 22, 12:15 AM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
115 AM EDT SAT AUG 22 2009
VAZ024-034-035-220545-
AMHERST VA-BEDFORD VA-ROCKBRIDGE VA-
115 AM EDT SAT AUG 22 2009
...STRONG THUNDERSTORMS WILL AFFECT AMHERST...BEDFORD AND ROCKBRIDGE
COUNTIES...
AT 115 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTHWEST OF GLASGOW TO 5 MILES NORTHEAST OF FOREST...MOVING
NORTHEAST AT 25 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR GLASGOW AROUND 130 AM AND AMHERST AROUND
145 AM.
LAT...LON 3766 7895 3760 7893 3757 7891 3744 7915
3747 7920 3744 7923 3742 7921 3741 7922
3739 7926 3760 7957 3784 7927
EXPERIMENTAL
DSSpecial weather statement, Aug 22, 12:44 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT SAT AUG 22 2009
VAZ035-220615-
AMHERST VA-
144 AM EDT SAT AUG 22 2009
...A STRONG THUNDERSTORM WILL AFFECT AMHERST COUNTY...
AT 143 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF
AMHERST...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR AMHERST AROUND 155 AM...CLIFFORD AROUND 200
AM AND NEW GLASGOW AROUND 205 AM.
LAT...LON 3750 7913 3757 7923 3772 7906 3771 7904
3771 7901 3769 7897 3765 7894 3761 7893
EXPERIMENTAL
DSThunderstorm Wind, Amherst
- When
- August 22, 12:59 AM EST
- Where
- Amherst County, 0.94 mi ENE of Clifford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.653, -79.013
Trees were blown down on Route 151 near Clifford.
Thunderstorm Wind, Roanoke (C)
- When
- August 22, 1:00 AM EST
- Where
- Roanoke (C) County, 0.68 mi E of Roanoke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- County Official
- Coordinates
- 37.272, -79.938
A tree was blown down along Campbell Avenue near Williamson Road, blocking both lanes.
Thunderstorm Wind, Pittsylvania
- When
- August 22, 10:50 AM EST
- Where
- Pittsylvania County, Keeling
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.720, -79.300
A large tree was blown down in Keeling.
Thunderstorm Wind, Halifax
- When
- August 22, 11:48 AM EST
- Where
- Halifax County, South Boston
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.700, -78.900
Several trees were blown down in South Boston.
Thunderstorm Wind, Halifax
- When
- August 22, 11:55 AM EST
- Where
- Halifax County, Scottsburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -78.780
Several trees were blown down in Scottsburg.
Thunderstorm Wind, Buckingham
- When
- August 22, 12:30 PM EST
- Where
- Buckingham County, 1 mi SE of Gold Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.610, -78.357
A tree was blown down near Gold Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, August 22, 20091 death · 5 events
- Flash Flooding and Flood in New Hampshire, August 22, 2009$700,000 · 3 events
- Flash Flood in Maryland, August 22, 2009$110,000 · 1 event
- Damaging Winds in Texas, August 22, 2009$32,000 · 50 kt wind · 4 events
- Damaging Winds in Tennessee, August 22, 2009$35,000 · 60 kt wind · 2 events
- Damaging Winds in North Carolina, August 22, 2009$30,000 · 54 kt wind · 3 events
- Damaging Winds in North Carolina, August 22, 2009$2,000 · 50 kt wind · 10 events
- Rip Current in North Carolina, August 22, 20091 injured · 1 event
- Flash Flooding in Maryland, August 22, 20099 events
- Damaging Winds in Virginia, August 22, 2009$7,000 · 56 kt wind · 6 events
- Flash Flooding in Maryland, August 22, 20094 events
- Flash Flooding in South Carolina, August 22, 2009$8,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195042, 195047, 195043, 195041, 195044, 195046.